
GLP-1 Warning Signs: When to Contact Your Healthcare Professional
Know the warning signs that require medical attention while taking GLP-1 medications, including symptoms of pancreatitis, gallbladder issues, kidney problems, and severe dehydration.
GLP-1 Warning Signs: When to Contact Your Healthcare Professional
Most side effects from GLP-1 medications are mild and improve as your body adjusts. However, some symptoms require prompt medical evaluation. This guide explains which warning signs to watch for, what they may indicate, and how to communicate effectively with your healthcare team.
This is educational information, not medical advice. If you are experiencing a medical emergency, contact your local emergency services immediately.
Severe Abdominal Pain
Pancreatitis
GLP-1 medications carry a warning about the risk of acute pancreatitis—inflammation of the pancreas. While the overall risk is considered low, it is important to recognize the signs.
Seek medical attention immediately if you experience:
- Severe abdominal pain that does not go away, sometimes radiating to the back
- Vomiting that accompanies the abdominal pain
- Fever
- A rapid heartbeat
Pancreatitis pain is typically different from the mild nausea, bloating, or discomfort that commonly occurs when starting GLP-1 treatment. If the pain is severe, persistent, or accompanied by vomiting and fever, do not wait—seek emergency care.
Gallbladder Issues
GLP-1 medications have been associated with an increased risk of gallbladder disease, including gallstones and inflammation of the gallbladder. This risk may be higher with rapid weight loss and longer duration of use.
Signs of potential gallbladder problems include:
- Pain in the upper right area of the abdomen, especially after eating
- Pain that radiates to the right shoulder or back
- Nausea and vomiting
- Fever or chills
- Yellowing of the skin or eyes (jaundice)
If you experience upper right abdominal pain, particularly after meals, contact your healthcare professional promptly. Gallbladder issues can worsen if left untreated.
Signs of Dehydration and Kidney Concerns
Vomiting and diarrhea from GLP-1 side effects can lead to dehydration. In rare cases, severe dehydration may affect kidney function.
Contact your healthcare professional if you experience:
- Inability to keep fluids down for more than 24 hours
- Very dark urine or significantly reduced urination
- Dizziness, lightheadedness, or fainting
- Extreme thirst
- Confusion or difficulty concentrating
People with a history of kidney problems should be especially attentive to hydration and discuss monitoring with their healthcare professional.
Severe Hypoglycemia (Low Blood Sugar)
When GLP-1 medications are used in combination with insulin or sulfonylureas (a class of diabetes medication), the risk of low blood sugar may increase.
Signs of low blood sugar include:
- Shakiness, trembling, or sweating
- Rapid heartbeat
- Dizziness or confusion
- Blurred vision
- Irritability or sudden mood changes
- Hunger that feels different from the reduced appetite GLP-1 medications typically cause
If you take insulin or a sulfonylurea alongside a GLP-1 medication, discuss blood sugar monitoring with your healthcare professional. They may need to adjust your other medications.
Allergic Reactions
Although rare, allergic reactions to GLP-1 medications can occur.
Seek emergency medical care immediately if you experience:
- Swelling of the face, lips, tongue, or throat
- Difficulty breathing or swallowing
- Widespread rash or hives
- Rapid heartbeat with dizziness
Thyroid Tumors: Understanding the Warning
GLP-1 medications carry a boxed warning about the risk of thyroid C-cell tumors, based on studies in rodents. The relevance to humans is not fully established.
Signs that warrant medical evaluation include:
- A lump or swelling in the neck
- Difficulty swallowing or breathing
- Persistent hoarseness
People with a personal or family history of medullary thyroid carcinoma or Multiple Endocrine Neoplasia syndrome type 2 should not take GLP-1 medications. Discuss your family history with your healthcare professional before starting treatment.
Diabetic Retinopathy Worsening
Some people with diabetes may experience a temporary worsening of diabetic eye disease (retinopathy) when blood sugar improves rapidly after starting GLP-1 treatment.
If you have a history of diabetic retinopathy, discuss eye monitoring with your healthcare professional. They may recommend more frequent eye examinations during the initial months of treatment.
Mental Health Changes
Though uncommon, some people have reported mood changes while taking GLP-1 medications.
Contact your healthcare professional if you experience:
- New or worsening depression
- Thoughts of self-harm
- Significant anxiety or irritability that does not improve
- Any other mental health change that feels concerning
How to Communicate With Your Healthcare Professional
When contacting your healthcare professional about a possible side effect, it helps to be prepared:
- Describe the symptom clearly: What does it feel like? Where is it located?
- Note when it started: Was it after a dose increase? After a specific meal?
- Rate the severity: Is it mild, moderate, or severe? Is it getting better or worse?
- List all medications: Include over-the-counter medications and supplements
- Mention relevant medical history: Previous gallbladder issues, kidney problems, or family history of thyroid conditions
When to Seek Emergency Care vs. Scheduling a Conversation
Seek emergency care for:
- Severe abdominal pain with vomiting or fever
- Signs of a severe allergic reaction (throat swelling, difficulty breathing)
- Signs of severe dehydration
- Symptoms of severe hypoglycemia (if taking insulin or sulfonylureas)
Schedule a conversation for:
- Persistent mild to moderate side effects that are not improving
- Questions about dose timing or food tolerances
- New symptoms that concern you but are not emergencies
- Planning for a dose increase and wanting to prepare
Key Takeaways
- Severe or persistent abdominal pain requires medical evaluation for possible pancreatitis or gallbladder issues
- Dehydration from vomiting or diarrhea can affect kidney function—stay hydrated and seek help if fluids cannot be kept down
- Low blood sugar is a risk when GLP-1 medications are combined with insulin or sulfonylureas
- Allergic reactions, though rare, require emergency care
- Clear communication with your healthcare professional helps them assess symptoms and provide guidance
This article is for educational purposes only and is not medical advice. If you are experiencing a medical emergency, contact your local emergency services immediately. Always consult a licensed healthcare professional before starting, changing, or stopping any medication.
Medical Disclaimer
This content is for educational purposes only and is not medical advice. GLP-1 Primer does not recommend or endorse any specific medication, provider, or treatment. Always consult a licensed healthcare professional before making decisions about your health.